Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 9, 2017, 11:37 PM CDT for Jackson County, Trempealeau County, Wisconsin. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 11:37 PM CDT (04:37 UTC)
- Expired
- Apr 10, 2017, 12:30 AM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 36 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 11:53 PM CDT | HAIL 0.5 | Taylor, WI | REPORT RELAYED THROUGH COUNTY EMERGENCY MANAGER. HAIL RANGED FROM PEA TO QUARTER SIZE. ALSO ESTIMATED WIND GUSTS TO 50 MPH. TIME ESTIMATED FROM RADAR. |
| Apr 9, 11:53 PM CDT | HAIL 1 | Taylor, WI | REPORT RELAYED THROUGH COUNTY EMERGENCY MANAGER. HAIL RANGED FROM PEA TO QUARTER SIZE. ALSO ESTIMATED WIND GUSTS TO 50 MPH. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 9:01 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
035
WUUS53 KARX 100437
SVRARX
WIC053-121-100530-
/O.NEW.KARX.SV.W.0038.170410T0437Z-170410T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1137 PM CDT SUN APR 9 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Jackson County in west central Wisconsin...
Southern Trempealeau County in west central Wisconsin...
* Until 1230 AM CDT
* At 1137 PM CDT, a severe thunderstorm was located over Blair, or
near Whitehall, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Black River Falls around 1205 AM CDT.
Hatfield and Millston around 1210 AM CDT.
Other locations impacted by this severe thunderstorm include Dodge,
Franklin, Irving, Ettrick and Melrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9091 4413 9098 4408 9097 4407 9115
4409 9117 4409 9119 4405 9122 4407 9127
4406 9128 4407 9131 4404 9133 4402 9151
4404 9157 4410 9154 4416 9158 4425 9153
4433 9152 4442 9079 4442 9033 4416 9031
TIME...MOT...LOC 0437Z 260DEG 47KT 4428 9127
HAIL...1.00IN
WIND...60MPH
$$
JSB4 follow-up statements
090
WWUS53 KARX 100447
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1147 PM CDT SUN APR 9 2017
WIC053-121-100530-
/O.CON.KARX.SV.W.0038.000000T0000Z-170410T0530Z/
Jackson WI-Trempealeau WI-
1147 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR JACKSON AND SOUTHERN TREMPEALEAU COUNTIES...
At 1147 PM CDT, a severe thunderstorm was located near Blair, or 10
miles southeast of Whitehall, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Black River Falls around 1205 AM CDT.
Hatfield and Millston around 1215 AM CDT.
Other locations impacted by this severe thunderstorm include Dodge,
Franklin, Irving, Ettrick and Melrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9091 4413 9098 4408 9097 4407 9115
4409 9117 4409 9119 4405 9122 4407 9127
4406 9128 4407 9131 4404 9133 4402 9151
4404 9157 4410 9154 4416 9158 4425 9153
4433 9152 4442 9079 4442 9033 4416 9031
TIME...MOT...LOC 0447Z 260DEG 44KT 4429 9114
HAIL...1.00IN
WIND...60MPH
$$
JSB344
WWUS53 KARX 100454
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1154 PM CDT SUN APR 9 2017
WIC053-121-100530-
/O.CON.KARX.SV.W.0038.000000T0000Z-170410T0530Z/
Jackson WI-Trempealeau WI-
1154 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR JACKSON AND SOUTHERN TREMPEALEAU COUNTIES...
At 1153 PM CDT, a severe thunderstorm was located 8 miles east of
Blair, or 10 miles west of Black River Falls, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Black River Falls around 1210 AM CDT.
Hatfield around 1215 AM CDT.
Millston around 1220 AM CDT.
Other locations impacted by this severe thunderstorm include Dodge,
Franklin, Irving, Ettrick and Melrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9091 4413 9098 4408 9097 4407 9115
4409 9117 4409 9119 4405 9122 4407 9127
4406 9128 4407 9131 4404 9133 4402 9151
4404 9157 4410 9154 4416 9158 4425 9153
4433 9152 4442 9079 4442 9033 4416 9031
TIME...MOT...LOC 0453Z 260DEG 43KT 4428 9107
HAIL...1.00IN
WIND...60MPH
$$
JSB224
WWUS53 KARX 100507
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1207 AM CDT MON APR 10 2017
WIC053-121-100530-
/O.CON.KARX.SV.W.0038.000000T0000Z-170410T0530Z/
Jackson WI-Trempealeau WI-
1207 AM CDT MON APR 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR JACKSON AND SOUTHERN TREMPEALEAU COUNTIES...
At 1207 AM CDT, a severe thunderstorm was located near Blair, or
10 miles southeast of Whitehall, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Black River Falls and Hatfield around 1230 AM CDT.
Other locations impacted by this severe thunderstorm include Dodge,
Franklin, Irving, Ettrick and Melrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9091 4413 9098 4408 9097 4407 9115
4409 9117 4409 9119 4405 9122 4407 9127
4406 9128 4407 9131 4404 9133 4402 9151
4404 9157 4410 9154 4416 9158 4425 9153
4433 9152 4442 9079 4442 9033 4416 9031
TIME...MOT...LOC 0507Z 237DEG 38KT 4425 9119
HAIL...1.00IN
WIND...<50MPH
$$
JSB043
WWUS53 KARX 100524
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1224 AM CDT MON APR 10 2017
WIC053-121-100534-
/O.EXP.KARX.SV.W.0038.000000T0000Z-170410T0530Z/
Jackson WI-Trempealeau WI-
1224 AM CDT MON APR 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND SOUTHERN
TREMPEALEAU COUNTIES WILL EXPIRE AT 1230 AM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small
hail is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
west central Wisconsin.
LAT...LON 4416 9091 4413 9098 4408 9097 4407 9115
4409 9117 4409 9119 4405 9122 4407 9127
4406 9128 4407 9131 4404 9133 4402 9151
4404 9157 4410 9154 4416 9158 4425 9153
4433 9152 4442 9079 4442 9033 4416 9031
TIME...MOT...LOC 0524Z 260DEG 47KT 4428 9092
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:17 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Apr 9, 6:17 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 617 PM CDT Sun Apr 9 2017 .UPDATE...This Evening Issued at 608 PM CDT Sun Apr 9 2017 Thunderstorms have now pushed into northern Wisconsin and are producing hail, up to around quarter size, over Price County, and potentially larger has reflectivity continues to increase on radar. We will see a break in the action locally until late this evening, most likley closer to 9 PM when scattered thunderstorms are expected to develop along the cold front and shortwave working in from the west. A few of these storms may produce large hail and gusty winds. Overall, the severe thunderstorm threat appears to be diminishing. Latest mesoscale models runs are starting to back off on the area coverage of storms later this evening into the overnight especially the HRRR. The latest SPC Mesoanalysis indicates 1500 to 2000 J/kg MUCAPE across much of the area. A strong CAP remains in place so not anticipating any surface based storms. So, the main threat from any storms, if they develop later this evening, would be large hail. && .SHORT TERM...(This evening through Monday) Issued at 206 PM CDT Sun Apr 9 2017 All eyes on thunderstorm chances and severe potential late this afternoon/evening and into the early overnight hours. 18Z water vapor loop shows a potent low spinning across the northern Rockies with its attendant surface low centered near Omaha. A warm front extends northeastward across northwest IA, southeast MN, and into north-central WI. Surface low is forecast to lift northeastward along this boundary, nearing the MN/WI border in the vicinity of Wabasha by 06-09Z tonight. 0-3 km MUCAPE soars to between 1500 and 25000 J/kg late this afternoon and evening south of the warm front. 0-3 km bulk shear is also quite strong, ranging from 40 to 50 kts with area soundings showing strong turning in the lowest couple kilometers late this afternoon. That said, there is a strong elevated warm layer from 2-3 km, essentially capping the atmosphere with CIN values well in excess of 100 J/kg for most of the forecast area. Deep layer lift is also lacking with the best 500-300 hPa potential vorticity advection delayed until later this evening. If cap can break early so that boundary layer rich instability/shear is available for storm development, will need to watch for supercell development near and north of the warm front this afternoon and early evening. Based on latest convection allowing models (CAMs), this outcome is looking less likely as HRRR/RAP now show some more generic thunderstorms developing this afternoon mainly north of I- 94, but quickly lifting activity north of forecast area by 23-00Z. More likely scenario is for a convective complex to develop somewhere across southwest/south-central MN late this afternoon and early evening in the less capped environment north of the warm front and then race northeastward coincident with strong short- wave/upper level forcing moving through the region. CAMs bring this complex into the forecast area between 01-07Z mainly along and north of I- 90. By this time, hodographs straighten out, suggesting more of a linear storm mode with the primary threats being large hail and damaging wind. Convective development/severe potential farther south in the vicinity of the cold front less certain given lingering capping issues. Most if not all convection should move east of the forecast area by 09Z tonight. For Monday, scattered rain showers are possible mainly north of I-90 in the deformation axis on the backside of the departing surface low. Skies will be cloudy with winds shifting to the northwest, gusting at times to 25 mph. Temperatures will be cooler with a large gradient across the forecast area. Highs will range from the upper 40s across the northwest to the lower 60s across the southeast. .LONG TERM...(Monday night through Sunday) Issued at 206 PM CDT Sun Apr 9 2017 If any lingering showers can hold together into Monday night, there could be a brief period of a wintry mix across the northwest half of the forecast area due to a loss of ice aloft and cooling surface temperatures to near freezing. Confidence of occurrence is low. Tuesday will see decreasing cloud cover through the day as high pressure builds across the region. Cooler temperatures will continue with highs mainly in the lower 50s. Most of Wednesday also looking dry, but clouds will increase again ahead of the next short-wave Wednesday night. Temperatures will warm back into the upper 50s to lower 60s. Good model agreement of a shortwave and associated rain showers sliding through the area Wednesday evening into Thursday morning. The 09.12Z GFS and 09.12Z ECMWF then keep Thursday dry, before diverging with their solutions on Friday. While both models bring a cold front and rain through the area on Saturday, the ECMWF brings a shortwave through the area ahead of the front, meaning the rain would begin Friday evening. The GFS keeps this feature well south of the area. The cold front and rain then shift out of the area by late Saturday night/early Sunday morning, dropping high temperatures from the 60s on previous days, to near to slightly below normal values in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 617 PM CDT Sun Apr 9 2017 Plan on conditions lowering to MVFR tonight in stratus and perhaps a few thunderstorms. KRST looks to have the best chance of seeing at thunderstorm or two later this evening so have included VCTS in the TAF starting at 04Z through 06Z. Confidence was too low to include a thunderstorms mention at KLSE but will have to watch trends closely this evening. Plan on MVFR stratus persisting at the TAF site through much of the day Monday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Wetenkamp SHORT TERM...Rogers LONG TERM...Rogers/CA AVIATION.....RRS
Hazardous weather outlook, Apr 9, 2:40 PM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 240 PM CDT Sun Apr 9 2017 IAZ011-030-WIZ043-044-053>055-061-101945- Allamakee-Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms may develop this evening and tonight. While the overall severe threat is low, a few storms may produce hail and gusty wind. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 101945- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue this afternoon mainly north of Interstate 94 and then become more widespread later this evening and overnight. Some storms may become severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-029-MNZ096-WIZ041-042-101945- Winneshiek-Fayette-Houston-La Crosse-Monroe- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this evening and tonight. Some of these storms could become severe with a risk for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a few hours this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rogers
In the hours before
Local storm report, Apr 9, 10:48 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1048 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 5 W HAYFIELD 43.89N 92.95W
04/09/2017 M1.00 INCH DODGE MN PUBLIC
FACEBOOK PHOTO REPORT.
&&
LAWRENCELocal storm report, Apr 9, 10:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL 5 W GILMAN 45.16N 90.90W
04/09/2017 E0.88 INCH TAYLOR WI PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL FIVE MILES
WEST OF GILMAN.
&&Local storm report, Apr 9, 11:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1101 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 2 E KASSON 44.03N 92.70W
04/09/2017 M1.00 INCH DODGE MN PUBLIC
PUBLIC MEASURED QUARTER SIZE HAIL NEAR THE
CITY OF KASSON.
&&Local storm report, Apr 9, 11:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1114 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 2 NE STACYVILLE 43.46N 92.75W
04/09/2017 E2.50 INCH MITCHELL IA BROADCAST MEDIA
TIME ESTIMATED FROM RADAR. BIGGEST HAIL
REPORTED BETWEEN STACYVILLE, IA AND ADAMS,
MN.
&&
LAWRENCELocal storm report, Apr 9, 11:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL 1 W STOCKTON 44.02N 91.79W
04/09/2017 E0.88 INCH WINONA MN PUBLIC
&&Local storm report, Apr 9, 11:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL DODGE CENTER 44.03N 92.85W
04/09/2017 M2.00 INCH DODGE MN PUBLIC
TWITTER PHOTO REPORT.
&&
LAWRENCEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 10:11 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 49 min |
| Apr 9, 10:33 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 57 min |
| Apr 9, 10:38 PM CDT | Special Weather Statement | ARX | Taylor | 37 min |
| Apr 9, 10:41 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 64 min |
| Apr 9, 11:04 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 41 min |
| Apr 9, 11:12 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 63 min |
| Apr 9, 11:44 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 60 min |
| Apr 9, 11:58 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 47 min |
| Apr 10, 5:56 AM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Trempealeau | 64 min |
| Apr 10, 6:57 AM CDT | Special Weather Statement | ARX | Clark | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.